Las Vegas -- Coumadin and other blood thinners should not be discontinued pre- or postoperatively in patients who are having skin surgery, says a professor of dermatology at the University of Rochester School of Medicine.
Speaking at the Fall and Winter Dermatology Conference in October, Dr. Marc Brown says dermatologists should be more concerned with the risk in taking patients off a blood thinner.
"A lot of us (dermatologists) now are keeping our patients on blood thinners like coumadin," Dr. Brown says. "There is a small but significant risk that they could have a stroke or heart attack. Similarly, if a patient were on aspirin for serious reasons, we would keep them on it. There is a greater concern of a serious problem occurring because the patient is not on a blood thinner like coumadin or warfarin than of extensive postoperative bleeding or extensive intra-operative bleeding."
He adds, however, that patients on aspirin who do not have cardiac or cerebral history should be taken off the medication.
Dr. Brown refers to a study published in Plastic Reconstructive Surgery in 2002 that found that cutaneous surgeons were unable to identify, through visual inspection, that patients had taken antithrombotics, based on the amount of intra- operative bleeding.
Dr. Brown estimates that most practicing dermatologists are taking their patients off blood thinners to avoid intra- operative bleeding and postoperative bleeding. Effective counseling, such as advising patients that they need to behave like couch potatoes in the 48 hours following surgery, needs to take place to avoid postoperative bleeding, Dr. Brown stresses.
"They can't undergo the surgery on a Friday and then go ahead and play tennis or golf over the weekend," Dr. Brown says. "They should also avoid bending over or lifting if they have had major excisional procedures performed, such as removal of skin cancers on the face."
Apart from rest, the application of ice packs to the surgical site, and an effective pressure dressing will contribute to minimizing post-operative bleeding, and minimizing ethanol.
In addition to bleeding, major areas of concern in terms of surgical complications are infection, wound dehiscence, and necrosis, Dr. Brown explains. Outpatient surgery is quite safe, with the incidence of complications at 1.6 percent in Mohs micrographic surgery, according to a study published in the Archives of Dermatology in 2003. The complication rate is comparable to complication rates in other surgical specialties, Dr. Brown notes.
If infections do develop following skin surgery, for instance following the removal of a cyst, they would typically occur within a week of surgery. Patients would experience tenderness and pain at the surgical site, as well as redness if an infection develops.
Typically outpatient skin surgery results in an infection rate of between 2 percent and 3 percent. Dermatologic surgeons who perform Mohs surgery and routinely prescribe prophylactic antibiotics to prevent infection should be questioned, Dr. Brown says. About a third of plastic surgeons prescribe antibiotics for graft and flap surgery.
"It's a controversial issue in terms of which patients you should place on antibiotics and which you should not," Dr. Brown says. "If you are performing complex reconstruction, or the patient is immunosuppressed, or the surgical site is around the nose and the ears, I would recommend antibiotics to be prescribed as prophylaxis."
Since the rate of infection is fairly low, Dr. Brown says data do not substantiate prescription of antibiotics as a matter of course in skin surgery.
Proper surgical procedure is one way to avoid possible infection. Taking a nasal swab of medical personnel to ensure there are no asymptomatic carriers of Staph aureus is a judicious measure, Dr. Brown adds. Just as patients should avoid too much activity to prevent infection or postoperative bleeding following skin surgery, minimal activity is recommended to prevent wound dehiscence. Surgeons need to ensure adequate deep closure to avoid wound dehiscence.
COPYRIGHT 2005 Advanstar Communications, Inc.